Title: A multicriteria decision making approach for the evaluation of equity portfolios

Authors: Panagiotis Xidonas, George Mavrotas, John Psarras

Addresses: Management and Decision Support Systems Laboratory, School of Electrical and Computer Engineering, National Technical University of Athens, 9, Heroon Polytechneiou Str., Athens 15780, Greece. ' Management and Decision Support Systems Laboratory, School of Electrical and Computer Engineering, National Technical University of Athens, 9, Heroon Polytechneiou Str., Athens 15780, Greece. ' Management and Decision Support Systems Laboratory, School of Electrical and Computer Engineering, National Technical University of Athens, 9, Heroon Polytechneiou Str., Athens 15780, Greece

Abstract: It is our purpose in this paper to present an alternative methodological approach for the evaluation of equity portfolios, which will take into account the inherent multidimensional nature of the problem, while allowing the investor-decision maker (DM) to incorporate his preferences in the decision process. According to modern portfolio theory, comparisons between portfolios are generally made using two criteria, corresponding to the first two moments of the return distributions, namely the expected return and portfolio variance. One criticism over this model, which has often been addressed by both practitioners and academics, is that it fails to embody the objectives of the DM, through the various stages of the decision process. The proposed multicriteria decision making approach aims at broadening classical theory, along with successfully combining sophistication and realism. Its contribution has to do with the fact that it fully takes into consideration and resolves the complex nature of the portfolio evaluation problem, while allowing the DM to express his preferences through all the phases of the decision process.

Keywords: bibliographic review; multiple criteria; multicriteria decision making; MCDM; portfolio evaluation; equity portfolios.

DOI: 10.1504/IJMOR.2010.029689

International Journal of Mathematics in Operational Research, 2010 Vol.2 No.1, pp.40 - 72

Available online: 01 Dec 2009 *

Full-text access for editors Access for subscribers Purchase this article Comment on this article